Iowa, 2001Tornado in Iowa, April 23, 2001
April 23, 2001 · NWS DVN · 1 event in 1 county or zone
Summary for Independence tornado event on 4/23/01:The exit region of a vigorous mid-level jet streak helped create deep layer convergence in eastern Iowa along a surface cold front, during the morning of 4/23/01. The atmosphere was only marginally unstable, but shear values were very high.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Summary for Independence tornado event on 4/23/01:The exit region of a vigorous mid-level jet streak helped create deep layer convergence in eastern Iowa along a surface cold front, during the morning of 4/23/01. The atmosphere was only marginally unstable, but shear values were very high. A study of the event at the NWS in the Quad Cities suggest that the tornado was non-descending in nature, with the rotation originating near the surface and building upward. Spotters reported no lightning or thunder with the tornado, which the local study suggests indicated rapid development during the initial stages of the storm. There was no evidence from radar data that a tornado occurred. The tornado touched down near the middle school in southwest Independence, and tracked through the west central and north central parts of the community, before lifting 3.5 miles northeast of Independence. The tornado path was continuous, 5 miles long and 1/8 mile wide. The tornado was rated F1 on the Fujita scale following a NWS Survey. Three people suffered minor injuries from flying debris, and were treated at the local hospital. Emergency management officials estimated the tornado caused a total of $ 1 million in damage. A total of 31 homes were damaged, two severely. 20 businesses and 20 vehicles were also damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 23, 2:15 AM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Apr 23, 2:15 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON APR 23 2001
06Z SURFACE ANALYSIS SHOWS LOW PRESSURE BETWEEN SIOUX CITY
AND OMAHA. COLD FRONT EXTENDS FROM SOUTHEAST NEBRASKA INTO CENTRAL
KANSAS...WITH DRYLINE FURTHER EAST EXTENDING FROM SOUTHWEST IOWA
INTO EASTERN KANSAS. CONVECTION DIMINISHING AND LIFTING NORTHEAST OUT
OF CWA. EARLIER RECEIVED REPORT OF SEMI BLOWN OVER ON INTERSTATE 80
NEAR WILLIAMSBURG. KDVN WSR-88D REFLECTIVITY NEAR THAT TIME
APPEARED TO SHOW SOMEWHAT OF A COMMA HEAD ON WESTERN FLANK OF ARCING
BAND OF SHRA/TSRA...WITH DECENT WEAK ECHO REGION. KDVN VAD WIND
PROFILE SHOWS 50-60 KTS JUST OFF THE DECK...AND THIS APPARENTLY WAS
TRANSPORTED TO THE GROUND.
CONCERNS IN SHORT TERM ARE WITH WINDS...CLOUDS...TEMPS AND PCPN CHCS.
BEYOND...CONCERNS ARE MAINLY WITH TEMPS AND NEXT CHANCE OF PCPN
LATE TUESDAY/WEDNESDAY.
UPPER AIR PATTERN SET TO UNDERGO CHANGE AS RIDGE BUILDS INTO WESTERN
US NEXT 48 HRS...WHILE TROUGH OVER CENTRAL US SHIFTS TO EAST COAST.
THIS WILL RESULT IN TRANSITION FROM SOUTHWEST TO NORTHWEST UPPER FLOW
OVER REGION...WITH COOLER TEMPS (MORE SEASONAL) IN STORE.
SHORT TERM...SURFACE COLD FRONT TO SWEEP ACROSS CWA...MAINLY BY
EARLY AFTERNOON. CONVERGENCE NOT GREAT AHEAD OF FRONT...SO DON/T
EXPECT TO SEE MUCH IF ANY ADDITIONAL PCPN ALONG BOUNDARY UNTIL THE
AFTERNOON WITH HEATING. BY THIS TIME...FRONT SHOULD BE JUST ABOUT
THROUGH CWA...COULD SEE SOME ACTIVITY DEVELOP IN FAR EASTERN ZONES
BUT QUICKLY MOVE EAST. SOME WRAP-AROUND/DEF ZONE PCPN MAY SWING
THROUGH LATER TODAY AND THIS EVENING...ESPECIALLY NORTHERN HALF OF
CWA. NEXT CONCERN IS WIND. AS MENTIONED EARLIER...KDVN WSR-88D VAD
WIND PROFILE SHOWS 50-60 KTS JUST OFF DECK. PRESSURE GRADIENT
EXPECTED TO TIGHTEN TODAY AS SURFACE LOW TRACKS NORTHEAST INTO GREAT
LAKES. COLD ADVECTION...MIXING AND SOME ISALLOBARIC CONTRIBUTION
SHOULD KICK UP WINDS. A FEW LOCATIONS ALREADY NEARING CRITERIA. LOCAL
STUDY WITH MSLP GRADIENT SUGGESTS SOME GUSTS OF 40-45 MPH AND THIS
MESHES WITH TAKING ABOUT 80% OF H85 WIND IN NEAR SUPERADIABATIC
CONDITIONS. TEMPS...NEXT CONCERN. H85 TEMPS PROGGED BELOW ZERO ALONG
AND EAST OF RIVER BY 00Z. GRADIENT SETTING UP FROM WEST TO EAST AND
WILL TAILOR ZONES THIS WAY...CLOSER TO WARMER MAV EAST AND COOLER
FWC WEST. EXPECT TO SEE TEMPS WEST OF THE RIVER TOPPING OUT THIS
MORNING...THEN GO STEADY OR FALL. CLOUDS AND ANY LIGHT RAIN TO
GRADUALLY DECREASE TONIGHT AS WEAK RIDGING BUILDS IN. GUIDANCE IN
DECENT AGREEMENT ON MINS AND GENERALLY ACCEPTED.
NEXT SYSTEM PROGGED LATE TUESDAY/EARLY WEDNESDAY...EXPECTED TO BRING
AN INCREASE IN CLOUDS AND PERHAPS SOME LIGHT RAIN OR SPRINKLES.
TEMPS TO COOL TO NEAR SEASONAL LEVELS NEXT FEW DAYS.
COORD WITH KARX...KDMX...KLOT...KILX...THANX
.DVN...
IA...WIND ADVISORY TODAY EASTERN IOWA.
IL...WIND ADVISORY TODAY NORTHWEST AND WEST CENTRAL ILLINOIS.
MO...WIND ADVIDSORY TODAY EXTREME NORTHEAST MISSOURI.
MCCLURE
In the hours before
Special weather statement, Apr 23, 4:07 AM CST, 3 hours 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT MON APR 23 2001
...VERY WINDY AND TURNING COOLER...
LOW PRESSURE OVER NORTHWEST IOWA WILL RACE NORTHEAST INTO THE
GREAT LAKES THIS AFTERNOON. IN RESPONSE...THE PRESSURE GRADIENT WILL
STRENGTHEN OVER THE REGION...RESULTING IN VERY WINDY CONDITIONS.
A COLD FRONT WILL ALSO SWEEP ACROSS THE REGION THIS MORNING...
SWITCHING THE WINDS FROM SOUTH TO SOUTHWEST...AND EVENTUALLY TO THE
WEST. WIND SPEEDS WILL INCREASE TO BETWEEN 25 AND 35 MPH...WITH GUSTS
TO NEAR 45 MPH. A STRAY SHOWER OR THUNDERSTORM WILL BE POSSIBLE
UNTIL THE FRONT PASSES. THE FRONT WILL BRING MUCH COOLER AIR COMPARED
TO WHAT WE HAVE EXPERIENCED THE LAST FEW DAYS. HIGH TEMPERATURES WEST
OF THE MISSISSIPPI RIVER WILL OCCUR THIS MORNING...BEFORE FALLING
INTO THE UPPER 40S TO MIDDLE 50S. MEANWHILE...HIGH TEMPERATURES EAST
OF THE MISSISSIPPI RIVER WILL OCCUR AROUND MIDDAY...THEN FALL
INTO THE 50S. PATCHY LIGHT RAIN OR DRIZZLE IS EXPECTED BY MID TO LATE
AFTERNOON...WEST OF A LINE FROM DUBUQUE TO IOWA CITY. THIS LIGHT
PRECIPITATION WILL SHIFT EAST DURING THE EVENING...STAYING MAINLY
NORTH OF HIGHWAY 34. THE STRONG WINDS ARE EXPECTED TO SLOWLY DIMINISH
AFTER SUNSET.
UPCOMING SPOTTER TRAINING SESSIONS -
APRIL 23 2001 - Anamosa, IA, 7:00 p.m.
Tornado and Severe Thunderstorm Spotter Training will be conducted in
Anamosa, Iowa (Jones County) at 7:00 p.m. at the Anamosa Fire
Department. This will be a two-hour class. For additional
information, contact Robyn Reese at (319) 462-2735 or e-mail at
jonescoland@n-connect.net. External promotion is encouraged by all
media and NOAA Weather Radio.
MCCLURE
Tornado, Buchanan
- When
- April 23, 7:26 AM CST to 7:40 AM CST
- Where
- Buchanan County, Independence
- Rating
- F1
- Path length
- 5 mi
- Path width
- 220 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.467, -91.883
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and High Wind in Iowa, April 23, 2001$240,000 · F0 · 3 events
- Damaging Winds in Michigan, April 23, 2001$165,000 · 53 kt wind · 5 events
- Flash Flooding in Texas, April 23, 2001$170,000 · 4 events
- Damaging Winds in Indiana, April 23, 2001$150,000 · 52 kt wind · 2 events
- Damaging Winds in Michigan, April 23, 2001$78,000 · 56 kt wind · 13 events
- Flash Flood in Texas, April 23, 2001$80,000 · 1 event
- Hail and Damaging Winds in Wisconsin, April 23, 20011 injured · 1.75 in hail · 18 events
- Hail and Damaging Wind in Texas, April 23, 2001$25,000 · 1.25 in hail · 4 events
- Strong Wind in Iowa, April 23, 200121 events
- Flooding in Vermont, April 23 to 30, 2001$21,000 · 5 events
- Damaging Wind in Kentucky, April 23, 2001$25,000 · 52 kt wind · 1 event
- Damaging Wind in Texas, April 23, 2001$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243786.